Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 18, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Apr 28, 2025, 6:56 PM CDT for Faribault County, Freeborn County, Steele County, Minnesota. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2025, 6:56 PM CDT (23:56 UTC)
- Expired
- Apr 28, 2025, 7:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Faribault County, MN, Freeborn County, MN, Steele County, MN
The radar
The Minneapolis radar (KMPX), 129 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 7:00 PM CDT | HAIL 0.88 | 2 Nw Albert Lea, MN | Delayed report via X with picture of nickel sized hail near the intersection of hwy 13 and CR101. |
| Apr 28, 7:00 PM CDT | HAIL 1.5 | 2 N Albert Lea, MN | (DELAYED REPORT) Photo on Facebook with hailstone next to measuring tape near Albert Lea HS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 3:27 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 323 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
341
WUUS53 KMPX 282356
SVRMPX
MNC043-047-147-290030-
/O.NEW.KMPX.SV.W.0018.250428T2356Z-250429T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
656 PM CDT Mon Apr 28 2025
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Faribault County in south central Minnesota...
Freeborn County in south central Minnesota...
Southern Steele County in south central Minnesota...
* Until 730 PM CDT.
* At 656 PM CDT, severe thunderstorms were located along a line from
6 miles northeast of Blooming Prairie to near Mansfield, or along
a line from 16 miles southeast of Owatonna to 16 miles southwest
of Albert Lea, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind
damage to roofs, siding, and trees.
* Locations impacted include...
Albert Lea, Blooming Prairie, Clarks Grove, Ellendale, Alden,
Glenville, Geneva, Emmons, London, Hollandale, Hayward, Mansfield,
Twin Lakes, Conger, Kiester, Walters, Manchester, Myrtle, Albert
Lea Airport and Myre Big Island State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. These storms are capable of producing damaging winds and
large hail.
Tornadoes can develop quickly from severe thunderstorms. Seek
shelter immediately in an interior room on the lowest floor of a
well-built structure.
A Tornado Watch remains in effect until 1100 PM CDT for a portion of
south central Minnesota.
&&
LAT...LON 4350 9365 4350 9387 4385 9341 4386 9341
4390 9336 4395 9305 4350 9305
TIME...MOT...LOC 2356Z 259DEG 39KT 4394 9299 4365 9334 4352 9364
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG1 follow-up statement
113
WWUS53 KMPX 290027
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
727 PM CDT Mon Apr 28 2025
MNC043-047-147-290037-
/O.EXP.KMPX.SV.W.0018.000000T0000Z-250429T0030Z/
Faribault MN-Freeborn MN-Steele MN-
727 PM CDT Mon Apr 28 2025
...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 730 PM CDT FOR
SOUTHEASTERN FARIBAULT, FREEBORN AND SOUTHERN STEELE COUNTIES...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire. However, small hail and gusty winds are still
possible with these thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office.
A Tornado Watch remains in effect until 1100 PM CDT for a portion of
south central Minnesota.
&&
LAT...LON 4350 9365 4350 9387 4385 9341 4386 9341
4390 9336 4395 9305 4350 9305
TIME...MOT...LOC 2356Z 259DEG 39KT 4394 9298 4365 9333 4352 9363
$$
BPHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 1:54 PM CDT, 5 hours 2 minutes earlier. Its key messages:
- Tornado Watch in SW MN likely to be expanded eastwards as threat progresses eastwards this afternoon and evening. All hazards possible with large hail, strong winds, and potential longer track tornadoes possible.
- Quiet weather after Monday with cooler temperatures through the weekend, warming above normal next week.
- Little to no chance for rainfall through next weekend.
Area forecast discussion, Apr 28, 1:54 PM CDT, 5 hours 2 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 154 PM CDT Mon Apr 28 2025 .KEY MESSAGES... - Tornado Watch in SW MN likely to be expanded eastwards as threat progresses eastwards this afternoon and evening. All hazards possible with large hail, strong winds, and potential longer track tornadoes possible. - Quiet weather after Monday with cooler temperatures through the weekend, warming above normal next week. - Little to no chance for rainfall through next weekend. && .UPDATE... Issued at 115 PM CDT Mon Apr 28 2025 An area of horizontal convective roll clouds are present on satellite imagery across SW MN. Some agitated CU have blossomed further west along a pre-frontal trough. These have quickly developed into thunderstorms across far eastern South Dakota & southwest Minnesota. These storms have prompted a Tornado Watch across portions of SW/W/WC Minnesota. Additional watches may be required downstream (east). The storms across E SD/SW MN will continue to intensify over the next few hours with a few becoming severe capable of producing damaging winds/large hail/tornadoes. The atmospheric recovery with in the pre-frontal trough contains surface instability values of 1500 to 2500+ J/kg and favorable effective shear (40+ kts). Surface temperatures are in the low to mid 70s with sfc Tds in the mid to upper 60s. There is weak capping ahead of the pre-frontal trough that may erode by mid afternoon & support additional convective initiation. Hi-res guidance has remained inconsistent with what exactly evolves this afternoon. Current forecast thoughts suggest we'll see a line of embedded supercells form and track from W MN to S MN over the next several hours. These storms will be in the "best" environment capable of supporting all severe hazards, including potential for a strong tornadoes. These storms may cycle and continue to produce severe as they track ENE. Central Minnesota and western Wisconsin remain in play. Additional convection should develop closer to the sfc low pressure with a isolated to scattered strong to severe storms too. These storms should be capable of producing damaging wind, large hail, and a tornado or two as well but the better environment for tornadoes is across S MN/N IA. && .DISCUSSION... Issued at 153 PM CDT Mon Apr 28 2025 Please see Update section above for more details about ongoing severe weather, including potential for further severe weather this afternoon and evening... Tuesday through this weekend... Wrap around showers are expected on the western side of the tilting upper level trough early on Tuesday as the storms will have pushed east of the region and over the Great Lakes overnight. Winds behind the surface front out of the northwest will bring in some cooler air which looks to linger over the next few days as high pressure keeps the airmass stagnant until later in the week, at which point we quickly turn things around with warmer temperatures into the weekend and beyond. As the upper level trough migrates eastwards, our 500- 300mb flows will flatten out and become zonal with the left entrance of the upper level jet streak migrating towards east-central Wisconsin, aiding subsidence alongside surface high pressure. We could see some isolated drizzle or weak showers on Thursday as a broad upper level trough swings through central Canada, with subtle height falls along the far southern fringe providing just enough omega to squeeze out some droplets. Given subsidence the few days before, PWAT values will be low and we will have surface level dry air to overcome such that anything more than a few hundredths would be an achievement given the meager forcing. Dry conditions resume on Friday with a western CONUS ridge building through the weekend with weak southerly flow at the surface advecting some warmer air towards the area and upper level flow become northwesterly on the eastern side of the ridge. The southerly surface winds and ridge will lock in some warmer temperatures as we head into next week, with ensembles favoring temperatures reaching into the 80s early next week and not looking to stop through the first week of May. In terms of rainfall and active weather, bigger systems remain absent with longer range ensemble membership showing quite a bit of variance into next week with roughly 30 to 40 percent of members within the GEFS showing a chance for some stronger rainfall and perhaps some storms by the middle of next week. Given the time range, this is fairly close to climatology such that there should not be too much stock placed within this for now as we will need to get within the 7 day time range to truly build some confidence in our next major system. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 115 PM CDT Mon Apr 28 2025 MVFR/IFR SHRA/TSRA this afternoon and evening from west to east across all sites. OVC ceilings will become BKN/SCT near RWF and is anticipated to trend eastward over the next few hours. However, TSRA has already developed west of AXN and RWF to which will impact all sites over the next several hours. Have tightened up a few tempo groupings slightly based off of current reflectivity. Most sites can expect TSRA to clear after 03z although wrap around -SHRA is possible through 12z tomorrow morning. Southerly winds will increase this afternoon with gusts between 25-35kts. Sites can expect a southwesterly veer in winds by 22-02z during frontal passage then becoming lighter out of the northwest tomorrow afternoon. KMSP...A line of convection has developed near the MN/SD border. Continuing to monitor forward progress but may need to push current tempo timing up sooner. /OUTLOOK FOR KMSP/ TUE...MVFR/-SHRA possible prior to 12z. Wind NW 10-20 kts. WED...VFR, chc MVFR/-SHRA late. Wind SSE 10-15 kts. THU...MVFR, chc -SHRA. Wind NW 10-20 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...BPH DISCUSSION...TDH AVIATION...Dunleavy
Hazardous weather outlook, Apr 28, 2:23 PM CDT, 4 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 223 PM CDT Mon Apr 28 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 291930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 223 PM CDT Mon Apr 28 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Numerous severe thunderstorms are likely this afternoon and early evening. There is a Moderate Risk of severe thunderstorms (level 4 of 5) across much of the area. Very large hail, damaging winds, and tornadoes are likely. A few strong tornadoes are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed.
In the hours before
Local storm report, Apr 28, 6:23 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
623 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Hail 2 NNE Hope 43.98N 93.26W
04/28/2025 M1.75 Inch Steele MN Storm Chaser
Picture via X showing golf ball sized hail.
&&
BEDLocal storm report, Apr 28, 6:27 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
627 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM Tstm Wnd Dmg Minnesota Lake 43.85N 93.83W
04/28/2025 Faribault MN Amateur Radio
Amateur Radio operator provided photo of
large pine tree blown over.
&&
RMDLocal storm report, Apr 28, 6:39 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
639 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM Funnel Cloud Kiester 43.54N 93.71W
04/28/2025 Faribault MN Storm Chaser
Storm Chaser reported brief funnel in
Kiester.
&&
RMDLocal storm report, Apr 28, 6:47 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
647 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Tstm Wnd Dmg 6 W Kenyon 44.26N 93.11W
04/28/2025 Rice MN Amateur Radio
Barn destroyed, silos destroyed, semi tipped
over. Time estimated via radar.
&&
RMDLocal storm report, Apr 28, 6:51 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
651 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Hail 3 W Santiago 45.53N 93.87W
04/28/2025 M1.50 Inch Sherburne MN Public
Delayed report via X with picture of 1.5
inch hail.
&&
BEDLocal storm report, Apr 28, 6:52 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
652 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Hail 4 SSW Alden 43.62N 93.60W
04/28/2025 M1.25 Inch Freeborn MN Law Enforcement
&&
RMDThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 7:44 AM CDT | Special Weather Statement | MPX | Wright | 31 min |
| Apr 28, 8:18 AM CDT | Special Weather Statement | MPX | Wright | 27 min |
| Apr 28, 8:28 AM CDT | Special Weather Statement | MPX | Kandiyohi | 32 min |
| Apr 28, 9:24 AM CDT | Special Weather Statement | MPX | Ramsey, Washington | 36 min |
| Apr 28, 3:09 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Watonwan | 36 min |
| Apr 28, 3:39 PM CDT | Tornado Warning | MPX | Meeker, Stearns, Wright | 36 min |
| Apr 28, 3:45 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Nicollet, Watonwan | 45 min |
| Apr 28, 3:53 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 67 min |
| Apr 28, 4:10 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Morrison, Stearns | 35 min |
| Apr 28, 4:14 PM CDT | Tornado Warning | MPX | Benton, Sherburne, Stearns, Wright | 31 min |
| Apr 28, 4:24 PM CDT | Tornado Warning | MPX | Blue Earth, Faribault, Martin | 36 min |
| Apr 28, 4:38 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Rice, Scott, Waseca | 37 min |
| Apr 28, 4:43 PM CDT | Tornado Warning | MPX | Benton, Isanti, Mille Lacs, Sherburne | 22 min |
| Apr 28, 4:52 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Freeborn, Martin, Waseca | 38 min |
| Apr 28, 5:00 PM CDT | Tornado Warning | MPX | Blue Earth, Faribault, Waseca | 45 min |
| Apr 28, 5:20 PM CDT | Tornado Warning | MPX | Le Sueur, Rice, Steele, Waseca | 25 min |
| Apr 28, 5:29 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Freeborn, Martin, Steele, Waseca | 46 min |
| Apr 28, 5:41 PM CDT | Tornado Warning | MPX | Steele | 19 min |
| Apr 28, 5:44 PM CDT | Tornado Warning | MPX | Goodhue, Rice | 31 min |
| Apr 28, 5:56 PM CDT | Tornado Warning | MPX | Goodhue, Rice, Steele | 34 min |
| Apr 28, 6:15 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue, Rice, Steele | 45 min |
| Apr 28, 6:15 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn, Steele, Waseca | 45 min |
| Apr 28, 6:24 PM CDT | Tornado Warning | MPX | Faribault, Freeborn | 36 min |
| Apr 28, 6:28 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 47 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.